Hail, Rice
- When
- April 23, 9:30 AM CST to 9:31 AM CST
- Where
- Rice County, 6.58 mi ESE of Sterling
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.180, -98.090
A storm developed and intensified over south central Kansas during the morning hours of the 23rd. This storm produced two quarter sized hail reports in Rice and McPherson counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A storm developed and intensified over south central Kansas during the morning hours of the 23rd. This storm produced two quarter sized hail reports in Rice and McPherson counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 23, 5:47 AM CST, 3 hours 43 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Wichita KS 647 AM CDT Wed Apr 23 2025 .KEY MESSAGES... - A few strong to severe storms possible today - Better chance for more numerous showers and storms look to impact the area tonight into Friday morning - The active weather pattern will continue for the weekend into early next week && .DISCUSSION... Issued at 640 AM CDT Wed Apr 23 2025 Only a few showers remain across the forecast area as of 2 am this morning. Today's precipitation forecast is lower confidence than normal as forcing remains very weak across the region with a plethora of boundaries from the overnight convection that could generate new convection later today. As of 2 am, the main boundaries of concern are the weak stationary front located across northwest Kansas, an outflow boundary from near Hutchinson to Wichita, and another outflow positioned near Emporia. The overall synoptic pattern remains in broad southwest flow aloft with the next hints of a shortwave not expected over the forecast area until tonight. So the main question and concern is will the lift from the surface boundaries combined with the gradually diminishing LLJ and gravity waves from the Texas convection be enough to ignite additional showers and thunderstorms early this morning. Hi-res guidance is all over the place in regards to where and when the next round of convective initiation will occur due to the weakly forced environment so went with a broad brush of slight to chance PoPs through the day as we can't completely rule out development this morning. Thunderstorm chances look to increase this evening and overnight as the weak shortwave approaches the region with thunderstorm development along the dryline near the KS/CO state line and along the stationary front near the NE/KS state line. These storms should congeal and move to the east through the night into a modestly unstable environment but confidence on how far east they make it before dissipating is once again in question. The overall environment won't change much with MUCAPE remaining around 1500 J/kg with effective bulk shear values around 30 kts which would be supportive of strong to severe storms as well as heavy rainfall. Thursday is another lower confidence forecast as again the environment won't change much within the weakly forced environment with several boundaries once again possible from today's convection. A cold front will approach the region Thursday night into Friday but again confidence on how quickly this front will arrive remains in question but should serve as a focus for showers and thunderstorms when it does eventually move through. The front will also bring slight cooler air into the forecast area with lower 60s for high temperatures behind it. Conditions will dry out behind the front for a bit as well as weak ridging moves in overhead but to the south of the front shower and thunderstorm chances will continue which may be very close to or in our forecast area. Based on the uncertainty in the timing of this front a slight chance of precipitation remains in the forecast for Friday and Saturday but as we better refine the timing and location of the front a dry period may be introduced for portions of Friday and Saturday. A deeper upper-level low will move onto the U.S. West Coast on Saturday which will quickly translate to southwesterly flow aloft over our forecast area again by Saturday evening. This will lead to better moisture transport back into the forecast area hence shower and thunderstorm chances will once again be on the rise by Saturday night and remain possible through early next week until the wave actually shifts east of the forecast area. && .AVIATION /12Z TAFS THROUGH 12Z THURSDAY/... Issued at 640 AM CDT Wed Apr 23 2025 VFR conditions will prevail through the majority of this TAF period outside of thunderstorms. Showers and thunderstorms are beginning to blossom this morning across central Kansas and this cluster of activity should slowly move east through the morning. This activity will most likely impact GBD and RSL this morning where a prevailing mention has been introduced however the storms may also impact HUT and SLN although confidence there is lower hence only a PROB30 mention at this time. Any thunderstorm will bring a drop in visibility due to heavy rainfall and have the potential to produce gusty and erratic winds as well as hail. Additional showers and storms will be possible this afternoon and evening area wide however confidence remains too low at this time to include a prevailing mention at any TAF site. Lower ceilings are expected to develop across Oklahoma late tonight and shift northward Thursday morning however these may not arrive until the end of this TAF period. && .ICT WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...WI AVIATION...WI
Hazardous Weather Outlook National Weather Service Wichita KS 344 AM CDT Wed Apr 23 2025 KSZ032-033-047>053-067>072-082-083-091>096-098>100-240845- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 344 AM CDT Wed Apr 23 2025 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight A few strong to severe thunderstorms are possible today, mainly west of I-135. The strongest storms will be capable of producing hail up to the size of golf balls and wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday An active weather pattern is expected to bring periodic thunderstorm chances to the region through at least Friday morning. Additional rounds of thunderstorms are possible for the weekend and into early next week. There is the potential for severe thunderstorms along with locally heavy rainfall during this period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
Preliminary Local Storm Report...Summary
National Weather Service Wichita KS
506 AM CDT Wed Apr 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM Hail 6 SE Penalosa 37.65N 98.26W
04/22/2025 E1.50 Inch Kingman KS Storm Chaser
0751 PM Hail 5 NW Kingman 37.70N 98.18W
04/22/2025 E1.50 Inch Kingman KS Broadcast Media
Courtesy of KAKE TV.
0752 PM Hail Nashville 37.44N 98.42W
04/22/2025 E1.00 Inch Kingman KS Broadcast Media
courtesy of KWCH.
0752 PM Hail Pretty Prairie 37.78N 98.02W
04/22/2025 E2.50 Inch Reno KS Broadcast Media
courtesy of KWCH.
0803 PM Hail 6 N Mt Vernon 37.80N 97.86W
04/22/2025 E1.50 Inch Reno KS Trained Spotter
0807 PM Hail Zenda 37.45N 98.28W
04/22/2025 E0.75 Inch Kingman KS Public
0809 PM Hail 2 S Glendale 38.87N 97.87W
04/22/2025 E1.00 Inch Saline KS Trained Spotter
0815 PM Hail 1 S Haven 37.89N 97.78W
04/22/2025 E1.75 Inch Reno KS Public
0819 PM Hail 1 N Glendale 38.91N 97.87W
04/22/2025 E1.25 Inch Saline KS Trained Spotter
0820 PM Hail Brookville 38.77N 97.87W
04/22/2025 E1.25 Inch Saline KS Trained Spotter
0830 PM Hail Haven 37.90N 97.78W
04/22/2025 E1.50 Inch Reno KS Broadcast Media
courtesy of KWCH.
0838 PM Hail Halstead 38.00N 97.51W
04/22/2025 E1.25 Inch Harvey KS Public
Received via social media.
0838 PM Hail New Cambria 38.88N 97.51W
04/22/2025 E2.00 Inch Saline KS Broadcast Media
Courtesy of KAKE.
0838 PM Hail New Cambria 38.88N 97.51W
04/22/2025 E1.75 Inch Saline KS Broadcast Media
courtesy of KWCH.
0847 PM Hail 4 SW Hesston 38.09N 97.46W
04/22/2025 E1.00 Inch Harvey KS Public
received through mPING.
0852 PM Hail 3 NW North Newton 38.10N 97.39W
04/22/2025 E1.75 Inch Harvey KS Public
0901 PM Hail 4 S Smolan 38.68N 97.71W
04/22/2025 E0.88 Inch Saline KS Public
received through mPING.
0905 PM Hail Hesston 38.14N 97.43W
04/22/2025 E1.25 Inch Harvey KS Public
0915 PM Hail Lindsborg 38.57N 97.67W
04/22/2025 E0.88 Inch McPherson KS Public
0923 PM Hail 1 NW Lindsborg 38.58N 97.68W
04/22/2025 E1.50 Inch McPherson KS Public
Received through mPING).
0950 PM Hail 1 WSW Bridgeport 38.63N 97.62W
04/22/2025 E1.00 Inch Saline KS Trained Spotter
hail covering I-135, making it very
slippery.
1038 PM Hail 2 S Salina 38.79N 97.62W
04/22/2025 E1.00 Inch Saline KS Public
1042 PM Hail 2 SSW Salina 38.79N 97.63W
04/22/2025 E1.25 Inch Saline KS Public
.
1045 PM Hail 2 SE Salina 38.79N 97.59W
04/22/2025 M1.25 Inch Saline KS Public
1050 PM Hail 2 SE Salina 38.80N 97.59W
04/22/2025 M1.50 Inch Saline KS Public
&&The Wichita radar (KICT), 81 km away, was scanning. The volume nearest the first event began at 15:31 UTC.
2 hail. Local standard time, as filed.
A trained spotter reported quarter sized hail covering the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1254775, 1254777.